Sir.—Dr John B. Isom is to be complimented for his excellent editorial summarizing the problems associated with the use of valproic acid in children.1 He makes many excellent points. This editorial serves a very useful purpose for physicians, especially pediatricians, neurologists, and primary care physicians who prescribe anticonvulsant drugs such as valproic acid for children, believing them safe and of low toxicity but unaware that many are not specifically tested for children.2 Since my colleague, Dr David Coulter and I began using valproic acid in 1978 and subsequently published our experiences in 1980,3 many clinicians have observed and reported dangerous ill effects of this anticonvulsant. While largely anecdotal, 43 deaths reported worldwide as of January 1981, related to the use of valproate, cannot be ignored when "most were infants and children."4 An early experience for Dr Coulter and me was that of a child who developed
ALLEN RJ. Valproic Acid Toxicity. Am J Dis Child. 1985;139(7):648–650. doi:https://doi.org/10.1001/archpedi.1985.02140090010004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: